Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 174, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 28, 2015, 9:11 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 28, 2015, 9:11 PM EDT (01:11 UTC)
- Expired
- Oct 28, 2015, 10:15 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 134 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 9:44 PM EDT | TSTM WND DMG | 1 Nne Bareville, PA | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
199
WUUS51 KCTP 290111
SVRCTP
PAC071-133-290215-
/O.NEW.KCTP.SV.W.0174.151029T0111Z-151029T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EDT WED OCT 28 2015
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
EASTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 1015 PM EDT
* AT 911 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS
LOCATED NEAR STEWARTSTOWN...AND MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW HOLLAND...WILLOW STREET...LANCASTER...BAREVILLE...DELTA...
PARADISE...SUNNYBURN...SHENKS FERRY...SAFE HARBOR...GAP...
WAKEFIELD...STRASBURG...QUARRYVILLE...HOLTWOOD...LEOLA...
CHURCHTOWN...SMITHVILLE...TERRE HILL...STEWARTSTOWN AND LEACOCK.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 288 TO 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3972 7663 4024 7603 4014 7587 4011 7594
4004 7593 3996 7599 3987 7599 3987 7601
3985 7601 3985 7602 3984 7602 3973 7612
TIME...MOT...LOC 0111Z 224DEG 50KT 3977 7654
$$
LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 8:17 PM EDT, 54 minutes earlier.
Area forecast discussion, Oct 28, 8:17 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 817 PM EDT WED OCT 28 2015 .SYNOPSIS... A COLD FRONT WILL SWING ACROSS THE REGION OVERNIGHT AND EARLY THURSDAY...FOLLOWED BY DRIER CONDITIONS. A SEASONABLY COLDER LAKE EFFECT SHOWER/NORTHWEST FLOW PATTERN WILL END THE WEEK. THE TEMPERATURES SHOULD REBOUND NICELY OVER THE WEEKEND WITH FAIR WEATHER. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... RADAR CONTINUES TO SHOW MODERATE TO HEAVY RAIN TRACKING NORTH THROUGH MY EASTERN ZONES...WITH MORE DISORGANIZED BANDS OF RAIN AFFECTING CENTRAL AND WESTERN LOCATIONS. THE EASTERN RAINS ARE ON THE NOSE OF A LOW LEVEL JET CORE SURGING UP ALONG THE COASTAL PLAIN. THE WESTERN RAINS SEEM MORE ASSOCIATED WITH AN AREA OF LOW LEVEL CONFLUENCE AND MARKS THE EASTERN EXTENT OF SOME UNSTABLE AIR...WITH EVEN A FEW LIGHTNING STRIKES SHOWING UP FROM TIME TO TIME. THE LARGER PICTURE SHOWS THE COLD FRONT ENTERING EASTERN OHIO...WITH A HARD TO FIND/DIFFUSE EAST-WEST WARM FRONT BISECTING OUR FCST AREA. HRRR SHOWS BANDS OF RAIN CONTINUING THROUGH ABOUT MIDNIGHT BEFORE BECOMING MORE SHOWERY IN NATURE AS THE COLD FRONT MOVES INTO THE REGION. && .SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/... COLD/OCCLUDED FRONT MOVES THROUGH OVERNIGHT BUT THE REAL PUSH OF THE NEW AIRMASS DOES NOT COME UNTIL THURSDAY MORNING. THUS...THE TEMPS COULD REMAIN MILD ALL NIGHT WITH PLENTY OF CLOUD COVER AROUND AND JUST A 30-40 DEG WIND SHIFT BEHIND THE INITIAL CONVECTIVE LINE. THE LOWS WILL BE CLOSE TO NORMAL MAXES FOR THIS TIME OF YEAR...ABOUT 15 TO 20F ABOVE NORMALS. NOT MUCH RISE IS SEEN IN TEMPS ON THURSDAY. BUT SOME SUN SHOULD BREAK THROUGH POST-FRONT. WRAP AROUND/LAKE EFFECT MOISTURE WILL START TO CLOSE BACK IN ON THE NW THURS EVENING. WINDS MAY BE GUSTIER IN MANY LOCATIONS THURSDAY COMPARED TO TODAY AS THE DRY AIR MOVES IN AND DEEP VERTICAL MIXING TO 5-7 KFT AGL TAPS WESTERLY WINDS OF 50 KTS AT THE TOP OF THE LAYER. MEAN GUSTS WILL LIKELY BE IN THE 30-35 KTS RANGE...BUT A FEW COULD TICKLE THE 40 KT RANGE ACRS THE HIGHER TERRAIN. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... A BROAD CYCLONIC FLOW PATTERN ASSOCIATED WITH THE DEPARTING UPPER LEVEL TROUGH OVER SOUTHEASTERN CANADA WILL TRANSITION TOWARD A MILDER SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE EXACT TIMING/STRENGTH OF A SERIES OF SHORTWAVE EJECTIONS FROM THE SOUTHERN PLAINS IS YET-TO-BE DETERMINED AND WILL CONTINUE TO RESULT IN A LOWER CONFIDENCE FCST WITH RESPECT TO THE PCPN PATTERN OVER THE REGION. HOWEVER...THE 28/12Z MODEL AND ENSEMBLE GUIDANCE REMAIN VERY CONSISTENT IN BUILDING AN ANOMALOUS UPPER LEVEL RIDGE OVER THE EASTERN U.S. BY NEXT TUE-WED WHICH WILL ALMOST CERTAINLY SUPPORT MAX/MIN TEMPERATURES WELL ABOVE CLIMO INTO EARLY NOVEMBER. A SHOT OF MODESTLY COLDER AIR IN THE NW FLOW ALOFT WILL FOLLOW A SECONDARY FROPA AND BRING LAKE EFFECT/HIGHER ELEVATION SHOWERS TO THE NW ALLEGHENIES LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING. TEMPS STILL LOOK MARGINAL FOR SNOW BUT WILL KEEP MENTION OF RAIN/SNOW SHOWERS IN THE FCST. AS MENTIONED...CONFIDENCE IS LOW REGARDING OVERALL RAIN RISK AND TIMING/PLACEMENT/EXTENT LATER THIS WEEKEND AND INTO EARLY NEXT WEEK. DRY WX SHOULD PREVAIL DURING THE DAY ON SATURDAY. THE OP ECMWF AND GFS WANT TO DEVELOP A SRN STREAM LOW EARLY NEXT WEEK WITH A CONSENSUS APPROACH PLACING THE HIGHEST POPS ALONG AND SOUTH OF THE MASON DIXON LINE. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... A DEEP STORM WILL TRACK NORTHWARD ACROSS THE UPPER GREAT LAKES LATE TODAY. IT/S SOUTHWARD TRAILING COLD FRONT /AND WARM FRONT/ WILL BRING GUSTY SE TO SOUTH WINDS...PERIODS OF MDT TO HEAVY RAIN...AND WIDESPREAD MVFR TO IFR CONDITIONS ACROSS THE AREA THROUGH AT LEAST THIS FIRST HALF OF TONIGHT. WILL CONTINUE TO HIGHLIGHT LLWS AHEAD OF THE APPROACHING COLD/OCCLUDED FRONT THROUGH EARLY TONIGHT. THERE IS SOME RISK FOR STRONG TO EVEN SEVERE THUNDERSTORMS LATE TODAY...AND MORE LIKELY THIS EVENING...GIVEN INCREASE IN DEWPOINTS AND VERY STRONG LLVL WIND FIELDS IN CLOSE PROXIMITY TO THE NWD ADVANCING WARM FRONT. THE STEADY RAIN WILL TAPER OFF FROM WEST TO EAST TONIGHT...AS A STRONG COLD FRONT MOVES ACROSS THE AREA. A DRY SLOT SHOULD HELP CLEAR IT OUT EARLY THU...BUT SOME SHOWERS AND LOWER CIGS WILL BE POSSIBLE ACROSS THE MOUNTAINS. GUSTY WEST TO WSW WIND AOA 30 KTS EXPECTED AT ALL TAF SITES AFTER 15Z WEDNESDAY AS COLDER AIR MOVES IN ALOFT AND COMBINES WITH LIMITED SFC HEATING THROUGH THE BKN STRATO CU DECK. OUTLOOK... THU...WINDY. AM SHOWERS/LOW CIGS POSSIBLE...MAINLY NW. FRI-SUN...NO SIG WX EXPECTED. && .HYDROLOGY... RAINFALL AMOUNTS THROUGH THIS AFTERNOON HAVE GENERALLY RANGED BETWEEN 1 AND 2 INCHES. MINOR FLOODING DUE TO CLOGGED STORM DRAINS...PONDING/STANDING WATER WILL LIKELY CONTINUE INTO TONIGHT. MINOR RISES ARE FORECAST ON AREA RIVERS..STREAMS AND CREEKS BUT NO FLOODING IS EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/LAMBERT NEAR TERM...LA CORTE/LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...CERU/MARTIN HYDROLOGY...
Hazardous weather outlook, Oct 28, 3:42 AM EDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 342 AM EDT WED OCT 28 2015 PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-290745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 342 AM EDT WED OCT 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY THREAT. VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ024-033-290745- CAMBRIA-SOMERSET- 342 AM EDT WED OCT 28 2015 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY THREAT. VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:54 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, York | 81 min |
| Oct 28, 9:40 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lancaster, Lebanon, Northumberland, Schuylkill and 1 more | 3 hr |
| Oct 28, 11:35 PM EDT | Areal Flood Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 3 hr |
| Oct 28, 11:51 PM EDT | Special Weather Statement | CTP | York | 54 min |
| Oct 29, 12:03 AM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland | 42 min |
| Oct 29, 12:18 AM EDT | Special Weather Statement | CTP | Lancaster | 57 min |
| Oct 29, 9:11 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 12 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.